Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 275, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 5, 2011, 7:16 PM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2011, 7:16 PM EDT (23:16 UTC)
- Expired
- Sep 5, 2011, 7:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 7:19 PM EDT | TSTM WND DMG | 12 Wnw Winnsboro, SC | ONE TREE DOWN NEAR SALEM CROSSROADS NEAR SR 34 AND SR 215. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 3:42 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
555
WUUS52 KCAE 052316
SVRCAE
SCC039-071-052345-
/O.NEW.KCAE.SV.W.0275.110905T2316Z-110905T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
716 PM EDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 745 PM EDT
* AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES WEST OF WINNSBORO TO 6 MILES EAST OF NEWBERRY...AND
MOVING NORTH AT 45 MPH.
* THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3456 8109 3438 8113 3424 8152 3449 8158
3448 8155 3446 8155 3445 8153 3449 8149
3450 8143 3454 8143 3457 8142
TIME...MOT...LOC 2316Z 189DEG 37KT 3443 8121 3430 8150
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:43 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 5, 4:43 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT MON SEP 5 2011
.SYNOPSIS...
A COLD FRONT WILL APPROACH TODAY INTO TONIGHT AND STALL OUT AS IT
INTERACTS WITH THE REMNANTS OF LEE. THIS WILL BRING TROPICAL
MOISTURE TO THE REGION THROUGH TUESDAY WITH SOME LOCALLY HEAVY
RAIN POSSIBLE. THERE MAY ALSO BE THE POSSIBILITY OF SEVERE WEATHER
TONIGHT INTO TUESDAY. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
LINGER ON INTO WEDNESDAY AS WELL.
&&
.NEAR TERM /TONIGHT/...
CAE RADAR SHOWING SCATTERED SHOWERS AND STORMS MOVING THROUGH THE
REGION. COVERAGE EXPECTED TO INCREASE THROUGH THE EVENING AND
OVERNIGHT.
THE REMNANTS OF TS LEE WILL MOVE TO THE NE WITH THE CENTER OF THE
SYSTEM JUST MOVING INTO NRN/CNTRL ALABAMA TONIGHT. MODEL TIME
SECTIONS ARE QUITE MOIST TONIGHT. WILL CONTINUE WITH INCREASING
POPS THROUGH THE NIGHT. MODELS INDICATE INCREASING ISENTROPIC
LIFT...WITH BEST LIFT ACROSS THE UPSTATE THROUGH TONIGHT. SPC HAS
PORTION OF THE SOUTHEAST INCLUDING THE CSRA UNDER A SLIGHT RISK
FOR SEVERE STORMS...MAINLY FOR THE EVENING/TONIGHT. THE LOW LEVEL
WIND FIELD WILL BE INCREASING THROUGH THE PERIOD...ESPECIALLY
LATER TONIGHT WITH INCREASING SHEAR AND MODERATE INSTABILITY.
THERE IS A RISK OF SEVERE WEATHER THIS EVENING. MAY BE ENOUGH
SHEAR FOR AN ISOLATED TORNADO. THERE IS ALSO THE POSSIBILITY OF
LOCALLY HEAVY RAIN WITH SHRA/TSRA AS PW VALUES WILL BE INCREASING
TO ABOVE 2.0 INCHES. AS FOR TEMPERATURES...GUIDANCE AND LOCAL
MODELS SHOWING A BIT OF A SPREAD...BUT WILL STAY NEAR CONSENSUS
FOR TEMPERATURES...BUT ABOVE CONSENSUS FOR POPS.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE NAM CONTINUES TO BE THE FASTEST OF THE MODELS WITH THE
MOVEMENT OF THE REMNANTS OF LEE. THE SLOWER ECMWF/GFS ARE
PREFERRED. THE FORECAST FOR THE REMNANTS OF LEE ARE EXPECTED TO
CONTINUE TO MOVE NORTHEAST AND BE LOCATED NEAR THE GA/TN LINE THEN
CONTINUING TO WEAKEN AND MOVE SLOWLY NORTHEAST ALONG THE SRN
APPALACHIANS. MAIN FORECAST ISSUE WILL BE AT THE BEGINNING OF THE
SHORT TERM WITH THE POSSIBILITY OF SEVERE WEATHER ACROSS THE
REGION ON TUESDAY...ESPECIALLY TUESDAY MORNING INTO THE EARLY
AFTERNOON HOURS. SPC HAS AREA OUTLOOKED FOR A SLIGHT RISK. BUFKIT
SOUNDINGS INDICATING PRETTY GOOD WIND PROFILES WITH H8 WINDS FROM
35 TO 45 KTS EARLY TUESDAY WITH AROUND 40 KTS OF SHEAR AND
HELICITY VALUES APPROACHING 200 AFTER SUNRISE TUESDAY. AS THE
REMNANTS OF LEE MOVE WEST OF THE AREA ON TUESDAY...CWA WILL BE IN
THE WARM SECTOR AND THE AIRMASS IS EXPECTED TO BECOME MODERATELY
UNSTABLE. THE FORECAST IS FOR CLOUDY SKIES BUT ANY BREAKS COULD
PROVIDE ADDITIONAL HEATING FOR INCREASED INSTABILITY. LOCAL
ANALYSIS INDICATES THE POTENTIAL FOR SUPERCELL DEVELOPMENT WITH
THE POSSIBILITY OF TORNADOES OF THE TROPICAL
VARIETY...WEAKER/SHORTER LIVED. THIS SITUATION WILL NEED TO BE
MONITORED FOR ANY CHANGES IN THE TRACK OF LEE AND ANY CHANGES IN
THE WIND FIELD FROM EARLY TUESDAY MORNING INTO THE AFTERNOON
HOURS. THERE REMAINS A THREAT FOR POSSIBLE LOCALLY HEAVY RAIN ON
TUESDAY WITH PW VALUES WELL ABOVE 2.0 INCHES. SEVERE THREAT AS
WELL AS HEAVY RAIN THREAT WILL DIMINISH WITH THE PASSAGE OF
FRONTAL BOUNDARY THROUGH THE AREA TUESDAY NIGHT. BY
WEDNESDAY...MODELS INDICATE MID/UPPER LEVEL CLOSED LOW TO OUR WEST
THAT WILL MOVE SLOWLY NORTHWARD THROUGH WED NIGHT. THIS WILL KEEP
DAYTIME TEMPERATURES COOLER THAN NORMAL FOR WEDNESDAY. WILL
CONTINUE SMALL CHANCE POPS WEDNESDAY AND WEDNESDAY NIGHT AS UPPER
LOW MEANDERS OVER OH VALLEY WITH PIECES OF ENERGY ROTATING INTO
THE AREA. TEMPS GENERALLY CLOSE TO MODEL CONSENSUS.
LAKE WIND ADVISORY WILL REMAIN IN EFFECT THROUGH 6 PM TUESDAY.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS SLOWLY PULL OUT MOISTURE FROM THE REMNANTS OF TROPICAL
DEPRESSION LEE TO THE NORTHEAST THURSDAY WITH CLOSED LOW TO OUR
NORTHWEST OVER THE TN VALLEY. THIS SYSTEM WILL GRADUALLY
WEAKEN...BUT CONTINUE TO DRIFT OVER THE OH VALLEY/MID MS VALLEY
THROUGH THE PERIOD. AS FOR HURRICANE KATIA...ITS EXPECTED TO
CONTINUE WESTWARD...BUT GRADUALLY TURN TO THE NORTH/NORTHEAST AS
THE TROFINESS ALONG THE EASTERN PORTION OF THE COUNTRY WILL
PREVENT KATIA FROM GETTING TOO CLOSE TO THE EAST COAST. LOW
CONFIDENCE WITH CHANCES FOR PRECIPITATION LATER IN THE PERIOD AS
UPPER LOW BECOMING A BROAD UPPER TROUGH EXTENDING FROM THE GREAT
LAKES TO THE MID-MS VALLEY. FORECAST MAX TEMPS GENERALLY A COUPLE
OF DEGREES BELOW NORMAL...AND FORECAST MINS NEAR NORMAL THROUGH
THE PERIOD.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
CLOUDS ARE FILLING BACK IN ACROSS THE FORECAST AREA AS THE DEEPER
TROPICAL MOISTURE APPROACHES. PREVIOUSLY THERE WOULD BE A
POSSIBILITY OF IFR CIGS MOVING IN BUT AS SOUTHERLY SURFACE WINDS
HAVE INCREASED TO 10-20 KNOTS...NOT THINK CIGS SHOULD REMAIN MVFR
OR HIGHER. SO WILL GO MAINLY VFR THROUGH AROUND MIDNIGHT...THEN
MVFR FOR THE REST OF THE PERIOD.
EXTENDED AVIATION OUTLOOK...TROPICAL MOISTURE OVER THE REGION IS
EXPECTED TO RESULT IN CONTINUED HIGH CHANCES FOR PRECIPITATION AND
ASSOCIATED RESTRICTIONS TO CIGS/VSBYS AT LEAST THROUGH WEDNESDAY.
IMPROVING TREND POSSIBLE THURSDAY INTO FRIDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 PM EDT TUESDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 PM EDT TUESDAY FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Sep 5, 6:23 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 623 PM EDT MON SEP 5 2011 GAZ040-063-064-SCZ015-018-020-021-025-026-062230- LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD- EDGEFIELD-SALUDA- 623 PM EDT MON SEP 5 2011 ...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY... ...TORNADO WATCH 840 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. THERE WILL STILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...ISOLATED TORNADO THREAT AS TROPICAL DEPRESSION LEE APPROACHES FROM THE WEST. THERE WILL ALSO BE AN INCREASING THREAT OF RIVER FLOODING AS RAINFALL FROM THE TROPICAL SYSTEM ENTERS STREAMS AND RIVERS ACROSS THE REGION THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ065-077-SCZ016-022-027>031-035>038-041-062230- RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN- SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 623 PM EDT MON SEP 5 2011 ...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY... ...SEVERE THUNDERSTORM WATCH 843 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. THERE WILL STILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...ISOLATED TORNADO THREAT AS TROPICAL DEPRESSION LEE APPROACHES FROM THE WEST. THERE WILL ALSO BE AN INCREASING THREAT OF RIVER FLOODING AS RAINFALL FROM THE TROPICAL SYSTEM ENTERS STREAMS AND RIVERS ACROSS THE REGION THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 5, 5:45 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT MON SEP 5 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG KLINE 33.13N 81.34W
09/05/2011 BARNWELL SC LAW ENFORCEMENT
TREES DOWN ON HIGHWAY 278 JUST OUTSIDE OF
THE TOWN OF KLINE.
&&Local storm report, Sep 5, 6:53 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG KLINE 33.12N 81.34W
09/05/2011 BARNWELL SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTS POWERLINES IN ROADWAY ON US278 IN
KLINE.
&&
SMITHLocal storm report, Sep 5, 7:02 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
702 PM EDT MON SEP 5 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 4 ENE NEWBERRY 34.29N 81.55W
09/05/2011 NEWBERRY SC LAW ENFORCEMENT
TREES DOWN ON INTERSTATE 26 EAST OF
NEWBERRY.
&&Local storm report, Sep 5, 7:04 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT MON SEP 5 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 3 E PELION 33.78N 81.19W
09/05/2011 LEXINGTON SC LAW ENFORCEMENT
TREES DOWN NEAR THE INTERSECTION OF CLAY
HILL RD AND YOUNCE RD JUST EAST OF PELION.
&&Local storm report, Sep 5, 7:05 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
705 PM EDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 3 SW SPRINGFIELD 33.47N 81.32W
09/05/2011 BARNWELL SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTS DEBRIS IN ROADWAY NEAR
INTERSECTION OF SC 37 AND 39. TIME BASED ON RADAR.
&&
SMITHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 1:18 PM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 29 hr |
| Sep 5, 5:13 PM EDT | Tornado Warning | CAE | Fairfield, Newberry | 47 min |
| Sep 5, 5:24 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 36 min |
| Sep 5, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg | 46 min |
| Sep 5, 6:37 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Edgefield, Fairfield, Kershaw, Lexington and 3 more | 38 min |
| Sep 5, 6:47 PM EDT | Tornado Warning | CAE | Lancaster | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.